Ohio, 2005

Hail and Damaging Wind in Ohio, May 23, 2005

May 23, 2005 · NWS CLE · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 23, 11:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 11:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1240 PM EDT MON MAY 23 2005

.SHORT TERM (THIS AFTERNOON)...
UPDATED TO ADD A CHANCE OF TSTMS AND TO RAISE THE TEMPERATURES IN
THE WEST.

&&

.SHORT TERM (THIS AFTERNOON)...
UPDATED TO REMOVE MENTION OF THIS MORNING.

&&

.AVIATION(12Z-12Z)...
A MORE CONCENTRATED AREAS OF SHOWERS AND ISOLD THUNDER ASSOCIATED
WITH THE SFC LOW OCCURRING OVR MID-OHIO AT 11Z. THE THREAT OF
THUNDER SHOULD MOVE OUT OF THE FORECAST AREA BY 16Z AS THE UNSTABLE
AIR ASSOCD WITH THE LOW. SOME FOG DEVELOPED DUE TO HIGH LOW LVL MSTR
AND SOME BREAKS IN CLOUDS THAT OCCURRED DURING THE NIGHT. FOR THE
WESTERN HALF OF FORECAST AREA THE VSBY WILL IMPROVE IN FOG BY 15Z
AND AREAS OF SHOWERS WILL OCCUR. SOME QUESTION WHETHER THE MVFR CIGS
WILL DEVELOP. IT SHOULD OCCUR AS THE WINDS START TO COME OFF THE
LAKE. MODELS SEEM TO HAV A GOOD HANDLE ON A SURGE OF MSTR WORKING IN
BEHIND THE SFC LOW IN THE TROUGH...MOST OF THE SHOWERS SHOULD BE
OVER THE EASTERN HALF OF THE FORECAST AREA. THE PCPN QUICKLY PULLS
OUT AFT 21Z AND VFR CONDITIONS RETURN AFT 00Z TO THE ENTIRE FORECAST
AREA.
&&

.SHORT TERM (TODAY-TUE NIGHT)...
MODELS COMING INTO MUCH BETTER AGREEMENT IN MOVEMENT OF THE UPPER
LOW.  TREND IS TO DROP SHORT WAVE OVER LAKE SUPERIOR ACROSS
NORTHERN OHIO THIS MORNING THEN MERGING IT WITH THE UPPER LOW OVER
THE MID ATLANTIC COAST.  EXPECT PERIODS OF RAIN THIS MORNING PUSHING
SOUTH OF THE AREA THIS AFTERNOON.  COULD SEE A RUMBLE OF THUNDER OR
TWO THIS MORNING AS THE VORT MAX DROPS ACROSS THE AREA.

A SECOND WEAKER IMPULSE ROTATES ACROSS LAKE ERIE AFTER MIDNIGHT
TONIGHT SO BRING IN CHC OF SHOWERS LATE TONIGHT AND TUESDAY
MORNING.  GRADUALLY BRING AN END TO MENTION OF PRECIP AS BROAD UPPER
LOW MOVES OFF THE VIRGINIA COAST BY WEDNESDAY MORNING.

TEMPERATURES WILL REMAIN ON THE COOL SIDE UNDER THE LARGE UPPER
LOW.  STAYED CLOSE TO THE MAV TEMPS THROUGH THE PERIOD.

&&

.LONG TERM(WED-SUN)...
STILL LOOKS LIKE A RATHER WET AND COOL PATTERN FOR THE
EXTENDED...AND POSSIBLY THE FIRST PART OF THE MEMORIAL DAY WKND. THE
MEDIUM RANGE MODELS ARE STILL IN GOOD AGREEMENT IN A BLOCKING
PATTERN ACROSS THE NATION...WITH A REX BLOCK REMAINING OVER THE ERN
STATES THRU SUNDAY. NO MAJOR CHANGES PLANNED TO THE EXTENDED. STILL
LOOKS LIKE WED MAY BE A DRY DAY IN BETWEEN THE DEPARTING UPR
LOW...AND NEXT REINFORCING SHORT WAVE ON THU. THIS SHORT WAVE WILL
ALLOW ANOTHER UPR LOW TO CLOSE OFF IN THE SAME GENERAL
POSITION...ALLOWING FOR PLENTY OF WRAP AROUND MOISTURE AND
INSTABILITY THRU THE WKND. AFTER THU...GFS DOES NOT SHOW 850MB TEMPS
WARMING ABOUT 6C...AND THE ECMWF NOT MUCH BETTER. SEE NO REASON WHY
TEMPS WILL WARM TO NORMAL ANYTIME IN THE EXTENDED. IN FACT...THE
WARMEST MEMBER OF THE GFS ENSEMBLE MOS DOES NOT EVEN WARM MOST SITES
TO CLIMO THRU THE EXTENDED. SO...IT LOOKS LIKE A COOL AND WET
EXTENDED PERIOD IN STORE. TRIED TO FIND A WAY TO KEEP PCPN OUT FOR
NEXT SAT AND/OR SUN...BUT CONTINUED CYCLONIC FLOW AND COLD POOL
ALOFT SHOULD AT LEAST KEEP SCT SHOWERS AROUND EACH DAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...DJB/LW
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, May 22, 3:05 PM EST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT SUN MAY 22 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
405 PM EDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MRD

The radar

The Cleveland radar (KCLE), 50 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Summit

When
May 23, 1:00 PM EST
Where
Summit County, Barberton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -81.633

Penny size hail was observed.

Thunderstorm Wind, Seneca

When
May 23, 2:40 PM EST
Where
Seneca County, Tiffin
Measured
40 kt (46 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -83.167

Thunderstorms winds blew several containers off of a moving train five miles west of Tiffin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449757, 5449756.